Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1984, Volume 52, Issue 3

Discrete/Continuous Models of Consumer Demand<541:DMOCD>2.0.CO;2-4
p. 541-562

W. Michael Hanemann

This paper develops a unified framework for formulating econometric models of discrete/continuous consumer choices in which the discrete and continuous choices both flow from the same underlying (random) utility maximization decision. As a special case a number of models suitable for empirical application are developed where the discrete choice is among different brands of a commodity. Since these brands are essentially substitutes, the consumer prefers to buy only one brand at any time; discrete choice is which brand to select and the continuous choice is how many units to buy.

Log In To View Full Content